Texas, 2022

High Wind in Texas, April 12, 2022

April 12, 2022 · NWS MAF · 3 events in 3 counties and zones

A potent shortwave trough brought westerly high winds the Guadalupe and Delaware Mountains and portions of southeast New Mexico.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A potent shortwave trough brought westerly high winds the Guadalupe and Delaware Mountains and portions of southeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 12, 2:42 AM CST, 2 hours 3 minutes earlier.

Area forecast discussion, Apr 12, 2:42 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
342 AM CDT Tue Apr 12 2022

...New SHORT TERM, LONG TERM, FIRE WEATHER...

.AVIATION...
(06Z TAFS)
Issued at 1205 AM CDT Tue Apr 12 2022

S-SW winds around 10kts prevailing at most sites overnight,
except CNM where occasional increases are expected. However around
15Z SW winds will increase to 15-20kts sustained and by 18Z
20-32kts sustained with gusts approaching 50kts near CNM in the
afternoon. Severe turbulence near mtns can be expected. Some BLDU
is possible but we have omitted that for now.

&&

.SHORT TERM...
(Today through Wednesday afternoon)
Issued at 339 AM CDT Tue Apr 12 2022

Today a powerful mid-latitude cyclone will eject out of the nrn
Rocky Mtns onto the nrn High Plains. S of the cyclone a strong
mid- level jet will be oriented from ern AZ-ne NM-nw KS with a
highly anomalous surface low coming e out Co into nrn KS during
the day. This will favor deep wly flow across the CWFA today with
mixed layer winds as strong as 35-45kts across SE NM/nw PB. MSLP
gradient/7h height gradients support low end high wind parts of SE
NM/Upper Trans Pecos and wind advisory just e and s including srn
parts of Lea Co/nw-w PB and we will issue wind advisory there. In
the Davis Mtns above 6kft winds will be strongest after 00Z/Wed
when 7h winds increase to around 50kts by 09Z/Wed. Cross section
analysis across GDP Mtns support high winds thru 18Z/Wed. Wind
headlines are complicated and we will attempt to simplify the
message some by extending high wind warning through 18Z Wed for
GDP Mtns and issuing high wind warning for Davis Mtns above 6kft
starting 00Z/Wed. The Pacific cold front will move through Wed AM
with yes even drier air! It will still be windy Wed, but probably
below advisory level and temps will be about 10-15 degrees cooler
than Tue.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 339 AM CDT Tue Apr 12 2022

Wednesday night, a reprieve from the breezy conditions is expected
as surface high pressure slides to the east of the area in the
wake of Wednesday's front, with a much cooler morning expected
early Thursday with lows ranging from the mid 30s north to around
50 degrees across far southern zones. The cooldown, however, will
be short-lived as southerly to southwesterly surface flow resumes
Thursday, with highs expected to rebound to a couple degrees above
normal in the mid 70s to mid 80s for most, with 90s through the
Rio Grande Valley. Aloft, zonal flow will be the rule late this
week through the upcoming weekend, with the warming trend expected
to continue, with highs in the 80s and 90s by Saturday and Sunday.
Some guidance indicates the potential for a weak cold front to
try to backdoor into the area Saturday night, however, a lee
trough on Sunday will result in westerly downslope flow,
mitigating any potential effects from the aforementioned front,
with highs for Easter Sunday expected to be in the mid 80s to
lower 90s for most. Sunday night into Monday, a stronger cold
front is currently progged to move through the region, which would
result in a round of gusty northeasterly winds as well as much
cooler, slightly below normal temperatures to start next week.
Unfortunately, no precipitation is expected through the extended,
with continued very dry conditions and above normal temperatures
maintaining the potential for intermittent elevated and critical
fire weather conditions until further notice.

&&

.FIRE WEATHER...
Issued at 339 AM CDT Tue Apr 12 2022

..WIDESPREAD EXTREME FIRE WEATHER CONDITIONS TODAY...

Confidence remains high regarding the potential for significant
fires, particularly across far northern portions of the area
including northern Lea county and perhaps the far northern Permian
Basin, extending north-northeastward across the South Plains and
Texas Panhandle. A more conditional, moderate threat for
significant fires exists across most of the Permian Basin, Upper
Trans Pecos, Guadalupe Mountains, and Southeast New Mexico, given
continued extremely dry conditions, above normal temperatures, and
above normal fuel loading. An attendant jet associated with a
passing trough to the north of the region today will yield windy
to very windy conditions across all of Southeast New Mexico, the
Guadalupe Mountains, and portions of the northwestern Permian
Basin and Upper Trans Pecos by late this morning. Conditions will
deteriorate rapidly, with widespread extreme RFTI likely across
the aforementioned areas by early this afternoon. RFTIs as high as
5-6 are expected south to the Davis and Chinati Mountains as well
as across portions of the Marfa Plateau and Presidio Valley.
Despite RFTIs being lower further south, ERCs above the 97th
percentile are already observed across the Rio Grande Valley and
potions of the Big Bend northward across the Stockton Plateau and
Permian Basin into Southeast New Mexico, with multi-decadal record
ERCs observed across the PSA. Thus, the threat for significant
wildfires increases markedly areawide today, with increased focus
for potentially large and destructive wildfires across Southeast
New Mexico and the Guadalupe Mountains, and possibly east across
Upper Trans Pecos, and portions of the Permian Basin where winds
will be stronger. The strongest winds today will be across the
Guadalupe and Delaware Mountains where a prolonged period of gusts
to 75 mph will be possible, and across the Southeast New Mexico
Plains where gusts to 60 mph are possible.

Critical fire weather conditions may continue into tonight,
particularly across the Guadalupe and Delaware Mountains where
winds will remain strong through Wednesday morning, and possibly
across the higher elevations of the Davis Mountains where winds
will increase markedly this evening. As to be expected, recovery
tonight will be poor to fair at best, with a strong Pacific Front
expected to move through the region overnight, resulting in a
shift from westerly to northwesterly winds that will remain
elevated and gusty, persisting through the day on Wednesday.
Despite cooler temperatures, Wednesday looks to be another day of
widespread extreme fire weather conditions as subzero dewpoints
overspread the region resulting in min RHs from 2-5% for nearly
the entire area Wednesday afternoon and RFTIs ranging from 5-8
along and north of I- 10 and across the Davis Mountains. Wednesday
evening, winds will diminish, with lighter winds on Thursday
mitigating fire weather concerns for most of the area. However,
extremely dry conditions will continue, with above normal
temperatures expected Thursday through the weekend yielding the
threat for intermittent elevated and critical fire weather
conditions into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               94  58  77  41 /   0   0   0   0
Carlsbad                 85  46  76  39 /   0   0   0   0
Dryden                   93  61  87  50 /   0   0   0   0
Fort Stockton            91  56  78  47 /   0   0   0   0
Guadalupe Pass           76  44  67  44 /   0   0   0   0
Hobbs                    83  46  72  37 /   0   0   0   0
Marfa                    83  44  73  35 /   0   0   0   0
Midland Intl Airport     91  55  76  42 /   0   0   0   0
Odessa                   90  56  76  45 /   0   0   0   0
Wink                     89  51  78  38 /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning from 10 AM CDT /9 AM MDT/ this morning to 10 PM
     CDT /9 PM MDT/ this evening for Andrews-Borden-Central
     Brewster County-Chinati Mountains-Chisos Basin-Crane-Davis
     Mountains-Davis Mountains Foothills-Dawson-Eastern
     Culberson County-Ector-Gaines-Glasscock-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Howard-
     Loving-Lower Brewster County-Marfa Plateau-Martin-Midland-
     Mitchell-Pecos-Presidio Valley-Reagan-Reeves County Plains-
     Scurry-Terrell-Upton-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for Andrews-Borden-Central Brewster County-Chinati
     Mountains-Chisos Basin-Crane-Davis Mountains-Davis
     Mountains Foothills-Dawson-Eastern Culberson County-Ector-
     Gaines-Glasscock-Guadalupe Mountains Above 7000 Feet-
     Guadalupe and Delaware Mountains-Howard-Loving-Lower
     Brewster County-Marfa Plateau-Martin-Midland-Mitchell-Pecos-
     Presidio Valley-Reagan-Reeves County Plains-Scurry-Terrell-
     Upton-Van Horn and Highway 54 Corridor-Ward-Winkler.

     Wind Advisory from 10 AM this morning to 8 PM CDT this evening
     for Andrews-Gaines-Loving-Reeves County Plains-Ward-Winkler.

     High Wind Warning from 10 AM this morning to 8 PM CDT this
     evening for Eastern Culberson County.

     High Wind Warning from 10 AM CDT /9 AM MDT/ this morning to 1 PM
     CDT /noon MDT/ Wednesday for Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains.

     High Wind Warning from 7 PM this evening to 1 PM CDT Wednesday
     for Davis Mountains.

NM...Red Flag Warning from 9 AM this morning to 9 PM MDT this evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

     Fire Weather Watch from Wednesday morning through Wednesday
     evening for Chaves Plains-Eddy Plains-Lea-Sacramento
     Foothills and Guadalupe Mountains.

     Wind Advisory from 9 AM this morning to 7 PM MDT this evening
     for Central Lea County-Southern Lea County.

     High Wind Warning from 9 AM this morning to 7 PM MDT this
     evening for Eddy County Plains-Northern Lea County.

     High Wind Warning from 9 AM this morning to noon MDT Wednesday
     for Guadalupe Mountains of Eddy County.

&&

SHORT TERM...49
LONG TERM....84
AVIATION...49
Hazardous weather outlook, Apr 12, 2:52 AM CST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
352 AM CDT Tue Apr 12 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-130900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
352 AM CDT Tue Apr 12 2022 /252 AM MDT Tue Apr 12 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

A Red Flag Warning is in effect today for all of Southeast New
Mexico and West Texas, with widespread extreme fire weather
conditions possible.

A High Wind Warning is in effect from late this morning through
tonight for the Guadalupe and Delaware Mountains. A High Wind Warning
is also in effect from this morning through early this evening for
eastern Culberson County, the Eddy County Plains, and northern Lea
County. A High Wind Warning is in effect for the higher elevations of
the Davis Mountains tonight.

A Wind Advisory is in effect for portions of Southeast New Mexico,
the Upper Trans Pecos, and northwestern Permian Basin late this
morning through early this evening.

Blowing dust is expected across the area today, which may reduce
visibility.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Additional critical to extreme fire weather conditions are possible
on Wednesday, and a Fire Weather Watch is in effect for all of
Southeast New Mexico and West Texas.

High winds will continue Wednesday morning across the Guadalupe,
Delaware, and Davis Mountains, where a High Wind Warning is in
effect.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Davis Mountains

When
April 12, 4:45 AM CST
Where
Davis Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
RAWS
Coordinates
30.176, -103.877 (the zone’s center; the record gives no point)

High Wind, Guadalupe and Delaware Mountains

When
April 12, 12:51 PM CST to 11:59 PM CST
Where
Guadalupe and Delaware Mountains forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
April 12, 1:38 PM CST to 11:59 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023580, 1023579, 1023578.